Missouri, 2010

Hail in Missouri, April 23, 2010

April 23, 2010 · NWS EAX · 1 event in 1 county or zone

A thunderstorm produced penny sized hail, in the late afternoon hours of April 23, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm produced penny sized hail, in the late afternoon hours of April 23, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 5:25 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 23, 5:25 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT FRI APR 23 2010

...UPDATED AVIATION DISCUSSION...

.MESOSCALE DISCUSSION...
/443 PM CDT FRI APR 23 2010/
COMPLEX SFC/UPR LVL SETUP THIS AFTN AS MUCH OF THE AREA REMAINS IN
PRIME CONDITIONS FOR THUNDERSTORM INTENSIFICATION.  AT THE
SFC...ILL-DEFINED SFC WARM FRONT CURRENTLY STRETCHING FROM SOUTHEAST
NE TO THE SOUTHWEST THROUGH COLUMBIA AND INTO THE MO BOOTHEEL.  TO
OUR IMMEDIATE WEST...QUASI DRYLINE REMAINS SITUATED FROM HEBRON
SOUTH TO MANHATTAN AND EAST OF PONCA CITY.  BETWEEN THESE FEATURES
MODERATE BOUNDARY LAYER THETA-E ADVECTION CONTINUES THIS AFTN WITH
SFC DEWPOINTS NOW RISING INTO THE LOWER 60S IN MOST LOCATIONS.  IN
THE UPR LVLS...CENTER OF STRONG PV ANOMALY REMAINS SITUATED OVER
EASTERN COLORADO AND NE KANSAS...ACTIVELY  PRODUCING TSRA ALONG
FRONTAL OCCLUSION IN NE.  ELONGATED JET STREAK IS ALSO AIDING IN
DEVELOPING CONVECTION OVER THE WESTERN PLAINS...WITH STRONGER JET
STREAK BEGINNING TO EJECT OUT OF OF MEXICO ATTM.

TO OUR SE A CONTINUED WEAK PV ANOMALY ALONG WITH PERSISTENT
ISENTROPIC LIFT IS EXPECTED TO CONTINUE TO DEVELOP SHRA/TSRA OVER
THE OZARKS AND CENTRAL MO.  LATEST RADAR LOOPS MAINLY SHOW ELEVATED
CONVECTION...HOWEVER A FEW STORMS HAVE BEEN ABLE TO BECOME SLIGHTLY
SFC BASED WHICH WILL NEED TO BE CLOSELY WATCHED AS THEY RESIDE IN AN
AREA OF 1000-1250 J/KG...DECENT CAPE AND NEARBY THE SFC WARM
FRONT.

FOR THIS AFTN AND TONIGHT...SPECIAL SOUNDINGS AT 20Z FROM TOP AND
SGF REVEAL MUCH OF THE AREA IS ALREADY VERY JUICED FURTHER WESTWARD
WITH UPWARDS OF 2500 J/KG OFF TOP SOUNDING.  HOWEVER...IT APPEARS
QUALITY OF LOW-LVL MOISTURE NEAR AND JUST EAST OF THE DRY-LINE IS A
LITTLE SUSPECT...WITH MUCH HIGHER QUALITY LOW-LVL MOISTURE INDICATED
AT SGF SOUNDINGS.  DESPITE BEING UNCAPPED...THERE HAS BEEN A
RELATIVE MINIMUM TO CONVECTION IN THE MOST CONCERNED AREAS OF EAST
CENTRAL KANSAS...SOUTHERN NE AND NORTHWEST MO THUS FAR.  THIS MAY
BE PARTIALLY DUE TO LEFT OVER MID-LVL SUBSIDENCE AND LACK OF
SUFFICIENT BOUNDARY LAYER CONVERGENCE AND POOR LOW-LVL MOISTURE.
HOWEVER...AS NEXT PV ANOMALY BEGINS TO SHIFT OUT OF NORTHERN MEXICO
UPR LVL JET SHOULD BEGIN TO TRANSITION MORE PERPENDICULAR TO THE SFC
BOUNDARIES AND MAY PROVIDE SUFFICIENT LIFT TO SPARK SCT CONVECTION
ALONG JUXTAPOSITION SFC THERMAL AXIS...LOW-LVL MOISTURE AXIS...AND
SFC MOIST AXIS FROM THE NW CORNER OF MO THROUGH KC AND SE ALONG THE
STATE LINE.  ATTM...TIMING IS THE REAL QUESTION. HOWEVER FEEL THAT
IF STORMS ARE GOING TO FIRE...TIMING WOULD LIKELY FALL IN THE NEXT
1-3 HRS.

THIS BEING SAID...NEARLY EVERY PARAMETER IS SUPPORTIVE OF SVR WX
SHOULD STORMS DEVELOP.  MODERATE UPR LVL INSTABILITY...STRONG SHEAR
SOME 50+ KNOTS AND FAVORABLE JET DYNAMICS WOULD SUPPORT SUPERCELL
CHARACTERISTICS SHOULD STORMS DEVELOP.  WILL HAVE TO KEEP A SPECIAL
EYE ON ANY STORM DEVELOPING ON THE NOSE OF THE DRYLINE TO OUR NW AS
0-3KM SRH REMAIN ABOVE 250 M2S2...0-1KM SHEAR SOME 15-20 KNOTS WILL
PERSIST...AND LCLS REMAIN IN A FAVORABLE LOW POSITION.  INITIAL
WARNING THOUGHTS GIVEN FREEZING LVLS AROUND 11K FT AGL WOULD SUPPORT
SVR HAIL WITH 50 DBZ CORES 27K FT OR HIGHER. GIVEN EXPECTATIONS OF
SHEAR ALOFT...ANY ROTATION ALOFT COMBINED WITH MORE THAN ADEQUATE
CAPE IN THE HAIL GROWTH REGION WOULD SUPPORT VERY LARGE HAIL.

WOULD EXPECT STORMS TO QUICKLY RACE NE AS PREVAILING LOW-LVL WINDS
ARE OUT OF THE SW SOME 35-40 KNOTS.  MODELS SUGGEST THAT STORMS WILL
PUSH EASTWARD BY 06Z.

&&

.DISCUSSION...
SEE MESOSCALE DISCUSSION ABOVE FOR SEVERE WEATHER CONCERNS TONIGHT.

UPPER LEVEL LOW CURRENTLY IN WESTERN KANSAS WILL BE THE MAIN PLAYER
IN OUR WEATHER OVER THE WEEKEND. BESIDES THE SEVERE POTENTIAL WITH
STORMS DEVELOPING IN KANSAS...ANOTHER AREA OF STORMS WILL BE
OCCURRING IN THE DEEPER LAYER OF MOISTURE THAT RESIDES ACROSS THE
SOUTHEAST HALF OF MISSOURI THIS AFTERNOON. THE NOSE OF THE UPPER JET
WITH DIFFLUENCE ALOFT AHEAD OF IT WILL BE FOCUSED IN THIS REGION. A
WEAK WAVE MOVING OUT OF NORTHERN ARKANSAS WILL AID IN THE INITIATION
OF THE STORMS. THIS CONVECTION WILL GRADUALLY SWING EAST TONIGHT AS
THE UPPER LOW PROGRESSES INTO CENTRAL KANSAS AND THE DEEPER MOISTURE
FEED IS SHUNTED A LITTLE FURTHER TO THE EAST.

FOR THE DAY ON SATURDAY THE UPPER LOW PROGRESSES INTO EASTERN
MISSOURI DURING THE MORNING HOURS AND STARTS TO UNDERGO A
REORGANIZATION AS IT HEADS INTO MISSOURI DURING THE AFTERNOON AS THE
UPPER JET ROTATES AROUND TO THE NORTH CREATING AN OCCLUDING SYSTEM
OVER THE OHIO VALLEY BY SATURDAY EVENING.  THE UPPER COLD POOL
ASSOCIATED WITH THIS LOW WILL BE OVER THE FORECAST AREA IN THE
AFTERNOON WITH STEEPENING LAPSE RATES. ADEQUATE MOISTURE SHOULD
STILL BE WRAPPING INTO THIS SYSTEM TO SUPPORT SHOWERS AND
THUNDERSTORMS WITH THIS UPPER LOW. THE BIG QUESTION IS WHETHER THE
SHEAR WILL BE SUFFICIENT TO PRODUCE ROTATION IN ANY OF THE STORMS.

FOR SUNDAY...THE UPPER LOW WILL BE MOVING INTO THE SOUTHERN GREAT
LAKES...BUT AN ADDITIONAL WAVE ROTATING AROUND THIS LOW WILL BE
AFFECTING THE FORECAST AREA WHICH MAY STILL PRODUCE SHOWERS.

A BRIEF PERIOD OF UPPER RIDGING WILL MOVE THROUGH THE REGION ON
MONDAY MORNING...BUT ANOTHER SHORT WAVE DROPPING SOUTHEAST OUT OF
WESTERN CANADA WILL BE ARRIVING BY MONDAY NIGHT AND INTO TUESDAY.
THIS SYSTEM WILL BE ACTING MORE LIKE A WINTERTIME CLIPPER TYPE
SYSTEM...WITH THE BETTER CHANCE OF SHOWERS TO THE NORTH AND EAST OF
THE LOW. AT THIS POINT WILL JUST GO WITH LOW POPS AS THE TIMING OF
THIS SYSTEM AND EXACT TRACK IS STILL A BIT UNCERTAIN.

FURTHER OUT...A PERIOD OF STRONGER UPPER RIDGING WILL BE MOVING
THROUGH MIDWEEK...BUT ANOTHER STRONGER SHORT WAVE WILL BE MOVING
ONSHORE IN THE WEST...AND IS EXPECTED TO BECOME A PLAYER IN OUR
WEATHER TOWARD THE END OF THE WEEK. THIS SYSTEM MAY HAVE THE
POTENTIAL OF SETTING OFF STRONG STORMS IN THE REGION LATER ON
THURSDAY AND INTO FRIDAY...SO IT LOOKS LIKE ANOTHER ROUND OF
SPRINGTIME WEATHER.

PC

&&

.AVIATION...
FOR THE 00Z TAFS...FOR NOW WILL KEEP ANY MENTION OF THUNDER OUT OF
THE TERMINALS AS DEVELOPMENT IN EASTERN KANSAS CONTINUES TO STRUGGLE
DUE TO LACK OF GOOD LOW LEVEL CONVERGENCE. WILL HAVE A CB GROUP IN
THE KSTJ TAF AS IT WILL BE CLOSER TO WHERE THERE IS A MORE CONGESTED
CU FIELD ON SATELLITE AND THE WARM FRONT IS NEAR THAT SITE.
OTHERWISE...FOR THE DAY ON SATURDAY WILL PUT IN A PROB 30 GROUP IN
THE AFTERNOON FOR THE POTENTIAL OF SHOWERS WITH THE UPPER LOW
DRAWING CLOSER. MAY EVEN BE SOME THUNDER SO WILL INCLUDE A MENTION
OF A CB.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&
Hazardous weather outlook, Apr 23, 11:57 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT FRI APR 23 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMPLEX AND POWERFUL STORM SYSTEM WILL CONTINUE TO PUSH TOWARDS THE
LOWER MISSOURI RIVER VALLEY REGION THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDLE TO LATE
AFTERNOON ALONG A DRY LINE SITUATED IN EAST CENTRAL KANSAS...WITH
THUNDERSTORMS LIKELY FIRST DEVELOPING IN A VERY WARM MOIST CORRIDOR
ALONG THE KANSAS/NEBRASKA BORDER AND SPREADING SOUTH ALONG THE DRY
LINE THROUGH EASTERN KANSAS. THESE STORMS WILL BEGIN TO RAPIDLY LIFT
NORTHWARD TOWARDS A SURFACE WARM FRONT ALONG SOUTHEAST
NEBRASKA...NORTHERN MISSOURI AND SOUTHERN IOWA...WITH STORMS LIKELY
IMPACTING NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE AFTERNOON
BUT MORE LIKELY IN THE EVENING. ADDITIONAL THUNDERSTORMS MAY LIFT
NORTHEAST OUT OF ARKANSAS AND SOUTHERN MISSOURI IMPACTING EASTERN
PORTIONS OF THE OUTLOOK AREA BY LATE AFTERNOON.

GIVEN STRONG INSTABILITY AND SHEAR IN THE ATMOSPHERE...ANY STORM
WHICH DEVELOPS WILL HAVE THE POTENTIAL TO LARGE HAIL...DAMAGING
WINDS AND LOCALIZED FLOODING...BUT MAY ALSO BE CAPABLE OF PRODUCING
ISOLATED TORNADOES. WHILE STILL LOW...THE HIGHEST PROBABILITY FOR
TORNADIC ACTIVITY WILL BE IN AREAS FROM KANSAS CITY...TO TOPEKA AND
NORTHWEST TO ST. JOSEPH...TARKIO AND ALBANY. THE THUNDERSTORMS WILL
CONTINUE TO PROGRESS EASTWARD THROUGH THE REST OF THE OUTLOOK AREA
DURING THE NIGHT. HOWEVER...THE SEVERE THREAT WILL GRADUALLY DIMINISH
BY LATE EVENING AS THE STORMS APPROACH A KIRKSVILLE TO MOBERLY LINE
SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LOW RESPONSIBLE FOR TODAY'S THUNDERSTORMS WILL PASS OVERHEAD
THE OUTLOOK AREA ON SATURDAY. AT THIS TIME...IT DOES APPEAR THAT
SUFFICIENT INSTABILITY AND LITTLE INHIBITION WILL LEAD TO THE
DEVELOPMENT OF THUNDERSTORMS AS EARLY AS NOON ON SATURDAY. PRIMARY
THREATS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL. WHILE
PROBABILITIES REMAIN VERY LOW...AN ISOLATED TORNADO MAY ALSO BE
POSSIBLE NEAR EXISTING BOUNDARIES. THE THREAT OF THUNDERSTORMS SHOULD
DIMINISH BY SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS EASTERN KANSAS...WESTERN
MISSOURI BY LATE AFTERNOON...AND FURTHER EAST INTO MISSOURI IN THE
EVENING. SPOTTER ACTIVATION WILL ALSO BE LIKELY ON SATURDAY.

DUX

The radar

The Pleasant Hill radar (KEAX), 171 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
April 23, 5:42 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226051.